Wisconsin, 2024

Hail in Wisconsin, May 7, 2024

May 7, 2024 · NWS MPX · 1 event in 1 county or zone

A few thunderstorms developed across western Wisconsin in Barron county. The strongest storm produced large hail, with a report of golf ball size hail near Cumberland WI.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A few thunderstorms developed across western Wisconsin in Barron county. The strongest storm produced large hail, with a report of golf ball size hail near Cumberland WI.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 7, 2:11 PM CST, 1 hour 11 minutes earlier. Its key messages:

  • Scattered thunderstorms beginning to develop this afternoon across east-central Minnesota & western Wisconsin. A few strong storms are possible through this evening.
  • Another round of thunderstorms & locally heavy rain is expected Wednesday night across far-southern Minnesota.
  • Less active pattern is likely to end the week.
Area forecast discussion, May 7, 2:11 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
311 PM CDT Tue May 7 2024

.KEY MESSAGES...

- Scattered thunderstorms beginning to develop this afternoon
  across east-central Minnesota & western Wisconsin. A few
  strong storms are possible through this evening.

- Another round of thunderstorms & locally heavy rain is
  expected Wednesday night across far-southern Minnesota.

- Less active pattern is likely to end the week.

&&

.DISCUSSION...
Issued at 305 PM CDT Tue May 7 2024

A line of spotty showers/storms developed late this morning over
western Renville county, and has slowly progressed further
north up into north-central Minnesota. As the associated
boundary moves northeastward, development is expected further
south and east of the current line. The NAM 3km seems to have
the best handle of the storms this morning, which would put our
main time period for development around 3pm local time and
lasting through 9-10pm in western Wisconsin (if you buy into
this specific model). Any storms that pop up over east-central
Minnesota and western Wisconsin will have the potential to
produce small hail, gusty winds, and a few brief spin-ups. The
combination of 500-1000 J/kg MLCAPE, 25-30 kts of effective bulk
shear, and a slight signal of enhanced stretching potential
should be enough to support these organized storms capable of
producing the aforementioned hazards. Spotty rainfall amounts
close to 0.5"+ are likely for areas that are impacted by storms
this afternoon, especially over western Wisconsin where more
widespread rain chances is expected.

Another period of scattered showers/storms is on deck tomorrow
afternoon into Thursday as the upper-level low over the Northern
Plains spins a few blips of vorticity into southern Minnesota. This
will prompt multiple rounds of slow-moving, training thunderstorms,
with the main hazard expected to be excessive rainfall. Ensemble
guidance continues to highlight the potential for localized
rainfall amounts in exceedance of 3" along the Minnesota/Iowa
border. The exact location of this heavy rainfall will likely
be unknown until the event is underway, however the potential is
there for a flooding threat in southern Minnesota Wednesday
night into Thursday.

Drier conditions are likely following this system, as northwest flow
sets up aloft, however isolated chances for diurnally-drive showers
will remain in place most afternoons/evenings. A brief cooldown is
expected on Thursday after the gradual passage of the upper low,
then temperatures will generally trend up into the low-mid 70s over
the next week or so. A return to a more active pattern does not look
likely until mid-late next week potentially.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1211 PM CDT Tue May 7 2024

A line of showers has popped up between KRWF and KAXN early this
afternoon. This is much earlier/further west than models had
this morning, so adjusted TAFs accordingly. In far western
Wisconsin, a few light radar returns are starting to pop as
well. Still thinking that later this afternoon TSRA will become
more widespread from KMSP and points eastward, but will still be
fairly scattered in nature. As such, have opted to go with
TEMPO instead of prevailing. Thunder chances drop off quickly
after 03z. Winds will turn southwesterly and become light and
variable overnight as the surface low moves overhead.

KMSP...As mentioned above, still anticipating a few scattered
showers and thunderstorms this afternoon, mainly after 22z.
Another chance for showers exists near the end of the period,
but confidence is low just how far north these will extend.

/OUTLOOK FOR KMSP/
THU...VFR. Wind NE 10G20 kts.
FRI...Mainly VFR. Chance PM MVFR/-TSRA. Wind NW 15G25 kts.
SAT...VFR. Wind NW 10-15G20 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...BED
AVIATION...Dye
Hazardous weather outlook, May 7, 1:44 PM CST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
244 PM CDT Tue May 7 2024

MNZ043>045-050>053-060>063-070-078-WIZ014>016-023>028-081945-
Morrison-Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-
Hennepin-Anoka-Ramsey-Washington-Dakota-Goodhue-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
244 PM CDT Tue May 7 2024

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southeast Minnesota...
northwest Wisconsin and west central Wisconsin.

.DAY ONE...Tonight.
Scattered showers and thunderstorms are expected this evening into
the early overnight hours. A few of the strongest storms could
contain large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated to scattered thunderstorms are possible at times
Wednesday afternoon to Wednesday night. Strong to severe storms
are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ041-042-047>049-054>059-064>069-073>077-082>085-091>093-081945-
Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Yellow Medicine-Renville-McLeod-Sibley-
Carver-Scott-Redwood-Brown-Nicollet-Le Sueur-Rice-Watonwan-
Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-
244 PM CDT Tue May 7 2024

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southwest Minnesota and west central Minnesota.

.DAY ONE...Tonight.

Scattered showers and thunderstorms are expected this evening into
the early overnight hours. A few of the strongest storms could
contain large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated to scattered thunderstorms are possible at times
Wednesday afternoon to Wednesday night. Strong to severe storms
are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, May 7, 2:52 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
352 PM CDT Tue May 7 2024

WIZ025-072115-
Dunn WI-
352 PM CDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DUNN COUNTY THROUGH
415 PM CDT...

At 351 PM CDT, the public reported a strong thunderstorm near
Wheeler, or 7 miles northeast of Menomonie, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Menomonie and Tainter Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4497 9178 4497 9187 4514 9191 4514 9171
TIME...MOT...LOC 2051Z 182DEG 10KT 4500 9184

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JRB
Special weather statement, May 7, 3:01 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
401 PM CDT Tue May 7 2024

WIZ015-072130-
Barron WI-
401 PM CDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BARRON COUNTY
THROUGH 430 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm over
Almena, or 14 miles west of Rice Lake, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph, brief circulations, and penny size
         hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cumberland, Almena, Barronett, Cumberland Airport, and Comstock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4540 9196 4540 9208 4564 9214 4564 9192
TIME...MOT...LOC 2100Z 182DEG 10KT 4544 9201

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JRB
Special weather statement, May 7, 3:15 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
415 PM CDT Tue May 7 2024

WIZ025-072200-
Dunn WI-
415 PM CDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DUNN COUNTY THROUGH
500 PM CDT...

At 414 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Colfax, or 14 miles northeast of Menomonie, moving
north at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sand Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4501 9172 4501 9183 4520 9187 4521 9185
      4521 9167 4513 9167
TIME...MOT...LOC 2114Z 190DEG 11KT 4508 9177

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JRB

The radar

The Minneapolis radar (KMPX), 144 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Barron

When
May 7, 3:22 PM CST to 3:25 PM CST
Where
Barron County, 3 mi SE of Cumberland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.499, -91.976

A storm produced hail southeast of Cumberland. The largest hail size was golf ball.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184680.